Community Message Boards
Results 1 to 8 of 8

Thread: Generic Lipitor - Atorvastatin

  1. #1
    Join Date
    Nov 2011
    Location
    Houston, TX
    Posts
    680

    Generic Lipitor - Atorvastatin

    Has anyone tried the new generic version of Lipitor, atorvastatin? If you have, how did it work for you? My husband was on simvistatin for many years with mediocre results. When he came under the care of a cardiologist (as opposed to a general practitioner) 3 years ago, he was switched to Lipitor which has worked well in cholesterol reduction even in a reduced dosage because of muscle issues. Yesterday, the PBM (pharmacy benefits manager) called and said they wanted him to switch back to simvistatin. He told them to talk to the cardiologist and get back to us. They called today and said the doc wants him to switch to the generic Lipitor, atorvastatin. We just bought a 6-month supply of Lipitor so the new RX won't kick in until next January but I'm curious about other folks' experience. The irony of it all is that the generic costs exactly the same as brand-name Lipitor. The PBM "thinks" it will come down in the future. Given his poor result from previous generics and the muscle pain issue with Lipitor, I'm not anxious to switch to a new formulation; he will have to be on the new drug six months before they will test for liver function issues and cholesterol reduction, and a lot of nasty things can happen in your body in six months.

  2. #2
    Join Date
    Jul 2001
    Location
    In
    Posts
    5,777
    I am taking it. I didn't have muscle issues with Lipitor or any other problems. I agree with you about the cost.

  3. #3
    Join Date
    Dec 2001
    Location
    Heading WEST!!
    Posts
    15,181
    The only way to really tell if a generic is working is to take it and monitor for side effects/effects.
    In theory, generic is supposed to contain the same active ingredient, but the fillers are what some people react to.

    If your DH is having muscle pain, can you tell him to try to take co-q10? This is severely depleted in many statin users and the supplement sometimes alleviates the pain.

    Sorry no other info for you.....
    Thoreau said, 'A man is rich in proportion to the things he can leave alone.'

  4. #4
    Join Date
    Nov 2009
    Location
    Southern New Jersey
    Posts
    2,857
    This doesn't especially address your issue, but my DH had terrible muscle problems after several years of Lipitor with no side effects. He thought he had Lyme disease. Doctors didn't react to his symptoms until we pushed it, after having heard from a friend that statins had almost crippled her due to muscle pain. He takes Crestor 3x weekly now and that works well for him; taking it daily brought about a return of the muscle pains.

    Hadn't heard of co-q10. How does that act?
    Chacun à son goût!

  5. #5
    Join Date
    Dec 2001
    Location
    Heading WEST!!
    Posts
    15,181
    http://www.mayoclinic.com/health/coenzyme-q10/AN01541

    Question
    Coenzyme Q10: Can it prevent statin side effects?
    Can coenzyme Q10 reduce the risk of serious side effects from statin medications?
    Answer
    from Thomas Behrenbeck, M.D., Ph.D.

    At this time, coenzyme Q10 is not universally recommended for preventing statin side effects.

    Coenzyme Q10 is a substance made naturally by your body. As a supplement, it's usually sold as a capsule and is marketed under brand names such as Co-Q10, Coenzyme Q10, LiQsorb, Liquid Co-Q10 and Q-Gel.

    Some researchers think that taking a coenzyme Q10 supplement may reduce the risk of serious muscle damage (rhabdomyolysis). And some small reports suggest that troubling side effects — muscle and joint aches — from statins might be reduced if you take coenzyme Q10 along with a statin. However, no large studies have confirmed this theory, so current guidelines don't recommend routine use of coenzyme Q10 in people taking statins.

    Coenzyme Q10 doesn't cause side effects for most people. However, as with other herbal and dietary supplements, it's not regulated by the Food and Drug Administration.

    If you have muscle aches or other troubling symptoms after starting statin medications, talk to your doctor as soon as possible. Statins are effective cholesterol-lowering medications for many people, and it's important to do everything possible to continue taking them as directed.
    Thoreau said, 'A man is rich in proportion to the things he can leave alone.'

  6. #6
    Join Date
    Nov 2009
    Location
    Southern New Jersey
    Posts
    2,857
    Interesting, Wallycat - thanks! I just read that to my DH. At our age it's sometimes hard to determine what muscle aches are side effects and which are simply arthritis or an older body, but this might be worth a try.
    Chacun à son goût!

  7. #7
    Join Date
    Dec 2001
    Location
    Heading WEST!!
    Posts
    15,181
    CoQ10 is naturally found in our body and it is heart healthy, so even if it doesn't do anything for the muscle, it is not a bad supplement to take if you are inclined to take supplements.

    Hope he gets relief.
    Thoreau said, 'A man is rich in proportion to the things he can leave alone.'

  8. #8
    Join Date
    Nov 2011
    Location
    Houston, TX
    Posts
    680
    Thanks for all the good info. On his doctor's recommendation, DH does take Q10. When he first started Lipitor at 80 mg daily he had leg pain but was fine after the doc told him to cut back to 40 mg. daily. Guess we'll just have to wait and see how the 40 mg generic works next year. Hopefully it will control the cholesterol as well as Lipitor.

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •